I am back on Toprol XL, 50 mg for PVC's and have been doing a 'no no'.....online reading about possible side effects of this drug and most of what I came away with is that this drug has lots of bad side effects for most people. There is a website where people can post their experiences with medications and 90% of the people who posted had terrible side effects w/this Beta Blocker. I hate taking meds to begin with and now I am not so sure that I should stay on this. Before, when I was on it (for about 8 months) I only took 25 mg and did not see a difference at all in the episodes of arrhythmias that I got. My cardio switched me to Varapamil which did nothing so I stopped taking it. For a month or so I did not take anything. My HR would increase out of the blue... just lying down reading, it would sometimes be about 100..not terrible but still not normal for me and too high. We live in a two story home and every time I would walk up the steps, I would feel my HR increase and I am not in bad shape. I am not overweight and try to eat healthfully, etc.... So, I am just wondering how many of you have been on this med or are on it and what your experience is or has been? How much do you take and does it help the arrhythmias? If you got off of the Toprol XL and are on another med do you mind saying what it is, etc?? I am just getting more and more frustrated and don't know whether I need to stay on this, esp when I have not noticed a real decease in symptoms. I will say that it has helped the higher HR or at least so far it has, but I have only been back on this since last wk'end. I am thinking that instead of taking the med each day, I should maybe take it on an as needed basis. Say on those days when I get sustained PVC's that last for hours and hours at a time.
Thanks for your replies!! It is just so hard to know what to do and esp for me b/c I am so weird when it comes to taking anything other than vitamins!!
As far as people posting their own experiences with medications, I dare say that the folks that have no problems don't feel the need to post. Those who had a bad side effect or two are quick to speak out and complain. Don't ask me how Verapamil affected me or I'll give you an earful :-)
How long have you been taking the 50mg? Long enough to see if it will help? I think that's the first thing you should try. Trying to control PVC's is going to be difficult. They come and go so quickly (that's why I call mine heart hiccups) that you can't break them like you would a long tachy episode. Give the 50mg Toprol a chance. If it doesn't help, talk to the doctor about another medication. I'm with you about meds - I avoid them as much as possible. I'm not even very good about my vitamins. But I'm stuck taking a pill (Diltiazem) for a few weeks since I have to have some surgery done. I prefer my PVC's, PAC's and tachy to popping pills. We'll see how it goes.
I take the generic form of Toprol and I take 25 mg. It makes me a little tired at times but other then that...oh, I can feel a bit dizzy too. Now at one time my MD increased my dose to 50 mg but it was way too much for me. I felt like I was walking in glue all day long. I too really STRONGLY dislike taking meds and I soooo want to be weaned off of the beta blocker, but I don't see my MD again until March. Now, I can tell a big difference in the way I feel since the beta blockers, but I don't want to be on them for life!
Are you having any bad side effects?
I take Tenormin (antenol). I have the same thing as you. Sometimes my heart just speeds up (around 100) for no reason, or just if I lift my arms etc. I'm not out of shape either. The Tenormin (only 1/4 of a 25mg pill) works great for me. Even if I have a breakthrough episode, for example if I took my pill last night and for some reason the next morning my heart decides to speed up , I just take another 1/4 and it calms it right down. It also helps with the pvc's.
Thanks to you all for replying. To answer the question about side effects...I just went back on Toporol last Sun so nothing that is bad so far. I did gain weight when I was on it the last time and had not changed my eating habits at all. I am quite into healthy eating, etc. so that was disconcerting. I have had a couple of slight dizzy spells this wk and contribute those to the meds but they were not too bad.
What worries me is that several people on that site said that they had worse problems when they stopped taking the Beta and the problems like a fast HR were not present before they started taking the med. I noticed that before I started taking the Toprol last year, I was not having a prob w/a fast HR but when I stopped taking the med was when I noticed that with slight exertion, my HR would speed up to about 100 or a little higher. This is not typical for me. I can get pretty scared when I read about other people having bad side effects esp when I am so paranoid about taking any kind of medication. I am one of those people who do not take anything if I get a headache or a cold, etc...just let nature take it's course!!! Anyway, I guess I just don't want to take these things in the first place so I am looking for any excuse not to! I was having so many PVC's tho and when they would last for hours and hours they were really affecting the quality of my life, so I am giving the Beta another chance. It was happening more frequently, say about once a week when they would last for hours on end. I can take the ones that are sporadic, even if I have them all day but when they are every 2nd or 3rd or 4th beat they worry me to no end! So far this wk. I have had days where the skips are not as bad but still v much there. Just no sustained beats except for a min or so...this is an improvement so far!
Oh well, I have obsessed enough about all of this and thanks again for taking time to share your stories!!
I took ToprolXL 50mg once a day and I just couldn't tolerate them..I had more PVC's with them. For the last 7 months before my ablation, I was taking Lopressor 25mg twice a day...I did better with them then the extended release.
While I was willing to take BB in a effort to control my SVT, I had nightmares...horrible dreams almost everytime that I would dream. Never had that happened before. It did slow my heart rate down, but did not stop my SVT. I was on a low dosage and my doctor couldn't increase my dosage because it would make my blood pressure to low. In addition, I put on 10 pounds since I started taking them...and Im not a high calorie, junk food eater....
BB's work for some, but it wasnt the best meds for me.
Thanks Rose for your comments too. I just don't know about staying on this. I am going to see if there is a reduction in my skips and if not, then I will wean myself off of the Toprol. I do have Metropolol to take on an as needed basis so maybe that would work better. I think it's a form of Lopressor. I am so glad that you are doing well!!! We tend to take our health for granted sometimes!! Never again!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.